Tornadoes · United States · Illinois · 2001

F1 tornado, Percy, Illinois, October 24, 2001

This F1 tornado ran 2.0 miles across Randolph County on October 24, 2001, touching down at 2:35 PM CDT and reaching 70 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
October 24, 2001
Touchdown
2:35 PM CDT (19:35 UTC)
Path length
2.0 miles (3.2 km)
Path width
70 yards (64 m)
Deaths
0
Injuries
0
County
Randolph County
Touchdown point
38.020, -89.620
Lift-off point
38.000, -89.580
Record number
474

What the Weather Service recorded

A small tornado formed at Percy along the north side of a bow echo that moved about 60 mph across southeast Randolph County. The tornado initially downed large trees, one of which fell on and damaged a mobile home. About 1 mile southeast of Percy, the tornado moved through the Southwestern Lakes Country Club where it damaged several large trees.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

4 minutes of warning. NWS LSX issued a tornado warning for this county at 19:31 UTC, 4 minutes before the tornado touched down, in force until 20:00 UTC.

Issued (UTC)ExpiredProductOffice
18:54 UTC19:45 UTCSevere Thunderstorm WarningLSX
19:31 UTC20:00 UTCTornado WarningLSX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a High Risk. The outlook in force was issued at 16:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the tornado touched down at Oct 24, 4:07 AM CDT, 10 hours 28 minutes earlier.

Area forecast discussion, Oct 24, 4:07 AM CDT, 10 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
330 AM CDT WED OCT 24 2001

CDFNT ACRS NWRN MO EVIDENT AS FINE LINE ON RADAR WITH HIGHEST SFC
MOISTURE CNVG ALNG FNT JUST N OF MCI.  CDFNT SHOULD CONT MOVG SEWD
WITH 3-4 MB 3 HR PRESSURE RISES BHND FNT IN SERN NEBRASKA.  MOST OF
THE CURRENT PCPN IS POST FRONTAL AHD OF SHRTWV TROF EXTENDING FM WRN
MN SW THRU NRN CO...ALTHOUGH THERE ARE ISOLATED CELLS OVR ERN IA
ALNG FNT.  WL GO WITH HIGHER AVN...MAV GUIDANCE POPS TDA WITH BOTH
ETA/AVN CONTG TO DEPICT STG 850-700 MB QN FRCG ALNG FNT AS IT PUSHES
RAPIDLY SEWD THRU CWFA AND STG 500-300 MB QS FRCG AHD OF STG SHRTWV
TROF ROTATING THRU IA AND NRN MO S OF NRN PLAINS UPR LOW.  ETA ALSO
HAS STG UPR DIVERGENCE OVR MUCH OF THE CWFA ARND 18Z WITH LATERAL
COUPLING OF STG UPR LVL JT STRKS.  POTENTIAL OF SVR CONVECTION...
POSSIBLE SQUALL LINE ALNG FNT E AND S OF STL EARLY THIS AFTN AS ETA
FCSTS STG SFC MOISTURE CNVG ALNG FAST MOVG CDFNT WITH SFC DWPTS IN
THE MID-UPR 60S JUST AHD OF FNT OVR SERN MO SRN IL.  18Z SFC BASED
LI VALUES DCRS TO -8 SE OF STL WITH SFC-700 MB DELTA THETA E VALUES
OF -25 AT 18Z SE OF STL FCST BY ETA.  PCPN SHOULD END BY THIS EVNG
WITH STG LOW LVL CAA BHND FNT AND WITH MOST OF THE WRPARND TYPE
MOISTURE N OF CWFA TGT AND THU...ALTHOUGH NGM DOES HAVE FAIRLY HI
VALUES OF 850 MB MOISTURE LT TGT AND THU OVR THE ERN PTN OF THE
AREA.  WL LIKELY BE AT LEAST SCT COLD AIR SC ON THU OVR UIN AND STL
AREAS.  SHOULD SEE STG SFC WNDS LTR TDA THRU THU ESPECIALLY OVR NERN
MO W CNTRL IL WITH STG PRESSURE GRADIENT BTWN INTENSIFYING SFC LOW
MOVG THRU THE NRN PLAINS INTO THE GRT LKS REGION AND SFC RDG BLDG FM
THE NRN RCKYS SE INTO THE SRN PLAINS.

.STL...NONE
GKS

In the hours before

Special weather statement, Oct 24, 1:00 PM CDT, 1 hour 35 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-250000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
100 PM CDT WED OCT 24 2001

THREATS THROUGH TONIGHT...
THERE IS A HIGH RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY THIS EVENING FOR AREAS ALONG AND EAST OF A LINE FROM
LITCHFIELD TO COLLINSVILLE TO FARMINGTON.  SOME LOCATIONS IN THE
HIGH RISK INCLUDE GREENVILLE...CARLYLE LAKE...SALEM AND CHESTER
ILLINOIS AND STE GENEVIEVE IN MISSOURI.  IN ADDITION...THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY JUST NORTHWEST OF THE HIGH
RISK AREA.  THIS AREA IS AS FAR NORTHWEST AS A LINE EXTENDING FROM
QUINCY ILLINOIS TO COLUMBIA MISSOURI.

DISCUSSION...
THUNDERSTORMS HAVE DEVELOPED OVER EASTERN MISSOURI AND SOUTHWEST
ILLINOIS IN THE WARM AND HUMID AIR ALONG A STRONG COLD FRONT.
THE UNSTABLE AIR AND STRONG WINDS IN THE ATMOSPHERE WILL PROVIDE THE
NECESSARY CONDITIONS FOR THE LIKELIHOOD OF SEVERE THUNDERSTORMS.
SOME OF THESE SEVERE STORMS WILL PRODUCE DAMAGING WINDS IN EXCESS OF
60 MPH...LARGE HAIL THE SIZE OF GOLFBALLS AND POSSIBLY TORNADOES.

OUTLOOK FOR THURSDAY...
SUSTAINED NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH ARE
EXPECTED BEHIND THE COLD FRONT.

BRITT

THIS PRODUCT WILL BE ISSUED BETWEEN 6 AM AND 7 AM DAILY...AND WILL
BE UPDATED AS NEEDED.  FOR DETAILED INFORMATION ON A PARTICULAR
THREAT...MAKE SURE TO REFER TO THE ZONE FORECASTS AND THE ACTUAL
WATCH...WARNING...OR ADVISORY PRODUCT.
Special weather statement, Oct 24, 2:20 PM CDT, 15 minutes before
ILZ059-060-099-100-MOZ061>065-072-073-241940-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
220 PM CDT WED OCT 24 2001

TORNADO WATCH NUMBER 797 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

IN MISSOURI...CRAWFORD...WASHINGTON...JEFFERSON...FRANKLIN...ST
CHARLES...ST LOUIS...AND ST LOUIS CITY.

IN ILLINOIS...JERSEY...MADISON...MACOUPIN...AND MONTGOMERY.

THE MAIN LINE OF SEVERE THUNDERSTORMS HAS MOVED EAST OF THESE
AREAS AND THE TORNADO THREAT HAS SUBSIDED FOR PEOPLE IN THE
PRECEDING COUNTIES.  THE TORNADO WATCH CONTINUES FOR ALL OTHER AREAS
INCLUDED IN TORNADO WATCH 797.

CARNEY

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 12:00Z

7.6 hours before the tornado, 253 km from the path. October 24, 2001.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1102 joules per kilogram, CIN -54, lifted condensation level 597 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-10-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 180 square meters per square second, 0 to 6 km bulk shear 65 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1102 J/kg
Mixed-layer CIN
-54 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
65 kt
0-1 km bulk shear
20 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0
0-3 km lapse rate
4.1 K/km

Open this sounding in Storm Lab

Lincoln, IL (KILX), 00:00Z

4.4 hours after it, 253 km from the path. October 25, 2001.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2001-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1 joules per kilogram, CIN 0, lifted condensation level 568 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 00:00Z on 2001-10-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -200 square meters per square second, 0 to 6 km bulk shear 78 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Surface CAPE
33 J/kg
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
78 kt
0-1 km bulk shear
27 kt
0-1 km storm-relative helicity
-200 m²/s²
0-3 km storm-relative helicity
-137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.6 K/km

Open this sounding in Storm Lab

The radar

The St Louis radar (KLSX), 122 km away, was scanning. The volume nearest the touchdown began at 19:32 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2001 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are

The other tornadoes of October 24, 2001

24 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
October 241:24 PM CDTF0Macon, IL0.120
October 241:35 PM CDTF2Piatt, IL1.8300$2.2 million
October 241:55 PM CDTF1Champaign, IL1.01002$500,000
October 242:46 PM ESTF0Warren, IN0.150
October 243:15 PM CDTF2LaPorte, IN35.01,7601$1.0 million
October 243:40 PM CDTF0White, IL0.550$50,000
October 244:41 PM EDTF0Saginaw, MI0.130
October 243:50 PM CDTF1Scott, MO2.550$100,000
October 243:50 PM CDTF3Saint Joseph, IN to MI47.01,32012$8.8 million
October 244:05 PM ESTF1Saint Joseph, IN5.450$350,000
October 244:05 PM ESTF2Saint Joseph, IN4.61,3203$2.2 million
October 244:15 PM ESTF1Kosciusko, IN39.015014$2.9 million
October 244:35 PM ESTF0Pike, IN0.340$70,000
October 244:40 PM ESTF1Saint Joseph, MI4.04001$320,000
October 245:00 PM ESTF2Noble, IN12.5440$2.2 million
October 245:10 PM ESTF1Saint Joseph, MI5.0400$100,000
October 245:29 PM ESTF1Lawrence, IN0.250$10,000
October 247:00 PM EDTF1Hillsdale, MI2.060$350,000
October 247:35 PM EDTF3Van Wert, OH32.0440$1.0 million
October 248:09 PM EDTF1Livingston, MI14.0100$750,000
October 248:42 PM EDTF1Tuscola, MI7.0100$110,000
October 248:00 PM CDTF0Williamson, TN0.210
October 248:20 PM CDTF0Rutherford, TN0.16
October 249:28 PM CDTF2Coffee, TN0.220$3.0 million

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.